- (See also ‘Fight or Flight response’ and ‘Panic attack’)
- An extreme and intense surge of nervous energy associated with either a trigger or for no apparent reason
- Increased heart rate, palpitations, blood pressure, hand tremors
- Overly alert, jittery, clammy, sweaty
- A metallic taste in your mouth
- Increased blood sugar and metabolism
- After the surge dissipates, you might feel shivery or cold
- For many, these surges are worst first thing in the morning upon waking
What is a withdrawal-induced adrenaline surge?
While tapering from a psychiatric drug, it is not uncommon to experience adrenaline surges. Typically, individuals in withdrawal describe this symptom as an extremely intense “fight or flight” feeling, similar to having a panic attack. This experience might include a pounding heart, increased respiration, and dizziness, subsequently followed by agitation. Some people find this symptom can emerge after stressors—even very minor ones. Others find it can even happen after eating a meal. For some people, it seems to randomly come and go.
How long will these withdrawal-induced adrenaline surges be around for?
There is no way to predict how long these symptoms will last, as the healing process is unique to each individual. However, if they arise during your withdrawal journey they will typically resolve in time. Along the way, there are certain tools and resources you can turn to in order to try to lessen the intensity.